Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 144, NWS State College, PA

August 31, 2005Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2005, 12:11 AM EDT for Adams County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2005, 12:11 AM EDT (04:11 UTC)
Expired
Aug 31, 2005, 1:15 AM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Adams County, PA

The radar

The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2005-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
2.5
Supercell composite
12.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:46 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 30, 9:46 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
946 PM EDT TUE AUG 30 2005

.SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)...

CENTER OF THE REMNANTS OF KATRINA EDGING EVER CLOSER...WITH
STEADIEST RAINS AHEAD OF THE SYSTEM OCCURRING OVER NW CWA AS
PREDICTED. OVER THE LAST SEVERAL HOURS HOWEVER...THERE HAS BEEN A
DECIDED LACK OF STEADY PCPN ELSEWHERE AS DRY SLOT MOVED OVER CENTRAL
PA. INITIAL REACTION WAS TO LOWER POPS OVERNIGHT. HOWEVER...AFTER
FURTHER ANALYSIS WILL HOLD ON TO CATEGORICAL POPS. SHOWERS ARE
STARTING TO DEVELOP OVER LOWER SUSQ VALLEY AT THIS TIME AND EXPECT
PCPN TO FILL IN OVER REMAINDER OF CWA AS SHORT WAVE TROF LIFTS NORTH
INTO VERY MOIST AMS WITH DEWPOINTS GREAT THAT 70F OVER MUCH OF CWA.
EDITED WORDING OF ZONES TO DESCRIBE PCPN AS MORE ON AND OFF SHOWERS
AS OPPOSED TO A STEADY RAIN...BUT GRIDS WERE LEFT MOSTLY UNCHANGED.

TALKED WITH SPC EARLIER THIS EVENING REGARDING SEVERE/TORNADO
POTENTIAL AND WE AGREED THAT WHILE SHEAR PROFILES WILL REMAIN
SOMEWHAT FAVORABLE...THE LOSS OF HEATING SHOULD PRECLUDE NECESSITY
FOR A WATCH FARTHER NORTH INTO PA ATTM. WE ARE OF COURSE CONTINUING
TO MONITOR CELLS OVER VA AND OTHERS THAT HAVE DEVELOPED UP FOR SIGNS
OF ROTATION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 226 PM EDT TUE AUG 30 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

REMNANTS OF KATRINA LOCATED OVER WESTERN KY THIS AFTN AND SHOWING
EXTRATROPICAL CHARACTERISTICS AS MOST SIGNIFICANT RAINFALL ALIGNING
ALONG AND JUST NORTH OF BAROCLINIC ZONE...WHICH STRETCHES FROM N
INDIANA/OHIO TOWARD N PA. LATEST SPC MESOANALYSIS SHOWS CAPE VALUES
RISING ABV 1000J/KG ACROSS SOUTHERN PA UNDER THIN SPOTS IN OVERCAST.
THIS AREA ALREADY BEGINNING TO SHOW EARLY SIGNS OF CONVECTION...AND
SUSPECT SHWRS/TSTMS WILL FILL IN OVR THIS REGION DURING LATE
AFTN/EVEN. AS LL JET ROTATES NORTHWRD THIS EVENING...WILL HAVE TO
WATCH FOR POTENTIAL OF SVR WX. STRONG SHEAR...ESPECIALLY IN THE
0-1KM LYR...COMBINED WITH LOW LCL COULD EVEN RESULT IN ISOLATED
TORNADOES.

HEAVIEST RAINFALL OVR THE NEXT 24 HRS MOST LIKELY OVER NW PA CLOSEST
TO TRACK OF KATRINA. SREF DATA CONTINUES TO SUGGEST WIDESPREAD
RAINFALL OF OVR 2 INCHES ACROSS EXTREME NW PA. FURTHER
SOUTHEAST...HEAVY RAIN STILL A THREAT AS PWAT VALUES WILL BE RUNNING
OVR 2 INCHES. HOWEVER...ANY FLOODING WOULD BE LOCALIZED AND LIKELY
RELATED TO CELL TRAINING OR ANCHORING ON TERRAIN FEATURES.

HEATING/DESTABILIZATION UNDER DRY SLOT COULD RESULT IN A SVR WX
THREAT OVER SE PA ON WEDNESDAY. OTHERWISE...BACK EDGE OF KATRINAS
REMNANTS WILL LIFT THRU REGION...BRINGING AN END TO THE RAINFALL BY
EVENING. RIDGING BEHIND THIS SYSTEM WILL BRING FAIR WX ON THURSDAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...

A WEAK COLD FRONT WILL PUSH THRU THE REGION ON FRIDAY.
HOWEVER...LATEST MREF DATA SUGGESTS NO PRECIP WITH THIS FEATURE. IN
ITS WAKE...LARGE AREA OF HI PRES AT SFC AND ALOFT SHOULD PROVIDE THE
REGION WITH AN EXTENDED PERIOD OF FAIR AND SEASONABLE WX LASTING
INTO NEXT WEEK.

AVIATION...

WIDESPREAD IFR CIGS WITH MVFR/IFR VSBYS WILL PERSIST THROUGH THE
OVERNIGHT HOURS ACROSS THE NRN HALF OF PENN WHERE STEADY LIGHT TO
MODERATE RAIN WILL FALL. A BAND OF STRONGER...SOUTHERLY LLVL WINDS
(25-35KT BETWEEN 3-5 KFT AGL) WILL LIFT NE ACROSS THIS EVENING
THROUGH LATE TONIGHT...LEADING TO LLVL WIND SHEAR BASED GENERALLY
AOA 1200 FEET AGL. SCT TSRA WIND LOCALIZED STRONG (>40K) SFC WIND
GUSTS WILL FORM LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN
HALF OF PENN...LIFTING NNE AND PHASING IN WITH THE WIDESPREAD
STRATIFORM RAIN AREA FURTHER NORTH.

FROM 12-18Z WEDNESDAY...THE CENTER OF WHAT REMAINS FROM HURRICANE
KATRINA WILL BE 998 MB LOW ACROSS CENTRAL NEW YORK STATE DURING THE
MID AFTERNOON HOURS. INCREASING LLVL INSTABILITY AND MODERATELY
STRONG 0-3KM WIND SHEAR WILL SUPPORT A BKN BAND OF STRONG TO
POSSIBLY SEVERE TSRA FROM LATE MORNING ON ALONG THE SOUTHWARD
TRAILING SFC TROUGH. MAINLY MVFR CIGS AND VSBYS IN SHOWERS WEDNESDAY
MORNING WILL BE MIXED WITH LOCALIZED IFR/LIFR CIGS/VSBYS IN THE TSRA
(MAINLY ACROSS THE EASTERN HALF OF THE CWA BETWEEN 14-18Z).

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010-011-017-024-033 UNTIL
NOON WEDNESDAY.
&&

SHORT TERM...GARTNER
Hazardous weather outlook, Aug 30, 4:21 AM EDT, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 AM EDT TUE AUG 30 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-310830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
421 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS CENTRAL PENNSYLVANIA
TODAY AS THE REMNANTS OF TROPICAL STORM KATRINA APPROACH THE
EASTERN OHIO RIVER VALLEY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
AFTERNOON THROUGH NOON WEDNESDAY OVER WESTERN PORTIONS OF CENTRAL
PENNSYLVANIA...AND FLASH FLOOD WATCHES HAVE BEEN POSTED IN THESE AREAS.
DUE TO FAVORABLE WIND SHEAR AND INSTABILITY PROFILES...ANY STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WINDS
GUSTS AND ISOLATED TORNADOES LATER TODAY THROUGH EARLY WEDNESDAY
MORNING ACROSS ALL OF CENTRAL PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE REMNANTS OF KATRINA WILL MOVE AWAY WEDNESDAY AFTERNOON...ENDING
THE HEAVY RAIN AND SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 30, 6:28 PM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
628 PM EDT TUE AUG 30 2005

PAZ041-042-046-302315-
NORTHERN LYCOMING-SOUTHERN LYCOMING-SULLIVAN-
628 PM EDT TUE AUG 30 2005

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN AND LYCOMING
COUNTIES...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF MONTOURSVILLE...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR BARBOURS AROUND 640 PM...
MUNCY VALLEY AROUND 650 PM...KETTLE CREEK GORGE AROUND 655 PM...
EAGLES MERE AROUND 700 PM AND LAPORTE AROUND 715 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THESE WIND SPEEDS
CAN DOWN TREE LIMBS AND PROPEL LOOSE OBJECTS.

FORECASTER: JPV
Special weather statement, Aug 30, 10:59 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1059 PM EDT TUE AUG 30 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-311500-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1059 PM EDT TUE AUG 30 2005

...SIGNIFICANT RAINFALL AND SEVERE THUNDERSTORMS ARE POSSIBLE
LATE OVERNIGHT THROUGH WEDNESDAY AFTERNOON FROM THE REMNANTS OF
KATRINA...

THE REMNANTS OF HURRICANE KATRINA...CENTERED OVER NORTHERN
KENTUCKY LATE THIS EVENING...WILL MOVE NORTHEAST TO WESTERN NEW
YORK STATE LATE WEDNESDAY MORNING. WIDESPREAD...HEAVY RAIN OF
SEVERAL INCHES OR MORE IS EXPECTED ALONG AND TO THE WEST OF ITS
TRACK...WHILE WARM AND UNSTABLE AIR TO ITS EAST WILL CREATE THE
THREAT FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES.

BANDS OF TROPICAL RAIN SHOWERS AND EMBEDDED THUNDERSTORMS WILL
SPREAD NORTH ACROSS SOUTHERN AND CENTRAL PENNSYLVANIA...INCLUDING
THE SUSQUEHANNA VALLEY OVERNIGHT...WHILE STEADIER MODERATE TO
HEAVY RAIN CONTINUES TO FALL OVER THE WESTERN AND NORTHWEST
PENNSYLVANIA MOUNTAINS.

BECAUSE OF THE STRONG CHANGE IN WIND DIRECTION AND INCREASING
WIND SPEEDS WITH HEIGHT OVERNIGHT...ANY STRONGER THUNDERSTORMS
THAT FORM WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WIND GUSTS
AND ISOLATED TORNADOES.

IT APPEARS AT THIS TIME THAT MOST AREAS OF CENTRAL PENNSYLVANIA
WILL RECEIVE UP TO 2 INCHES OF RAIN THROUGH MIDDAY WEDNESDAY.
REPEATED HEAVY SHOWERS AND THUNDERSTORMS IN THE ANTICIPATED
NORTH...SOUTH ORIENTED TROPICAL RAIN BANDS COULD LOCALLY PRODUCE
UP TO 3 OR 4 INCHES...ESPECIALLY ACROSS THE LAUREL HIGHLANDS AND
NORTHWEST MOUNTAINS WHERE THE RAIN WILL BE STEADIER AND MORE
WIDESPREAD. DESPITE RECENT DRYNESS...3 INCHES OF RAIN FALLING OVER
LESS THAN 6 HOURS WOULD BE SUFFICIENT TO BRING AREA STREAMS AND
CREEKS TO NEAR BANKFULL.

THE THREAT FOR RIVER FLOODING IS VERY LOW...AND LEVELS AT MOST
LOCATIONS ALONG THE SUSQUEHANNA ARE EXPECTED TO REACH BETWEEN ONE
QUARTER AND ONE HALF BANKFULL BY THURSDAY MORNING. HOWEVER...THE
THREAT FOR SMALL STREAM AND URBAN FLOODING...AS WELL AS THE
POSSIBILITY OF LOCALIZED DAMAGING SEVERE THUNDERSTORM WIND GUSTS
AND TORNADOES...IS GREATER.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND UPDATED
INFORMATION. FOR ADDITIONAL INFORMATION VISIT OUR WEBSITE AT
WEATHER.GOV/STATE COLLEGE.

GARTNER/DANGELO/VILLANI
Special weather statement, Aug 30, 11:56 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1156 PM EDT TUE AUG 30 2005

PAZ064-310500-
ADAMS-
1156 PM EDT TUE AUG 30 2005

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...

AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WAYNESBORO...MOVING NORTH
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CARROLL VALLEY AROUND
1210 AM...FAIRFIELD AROUND 1215 AM...GETTYSBURG AROUND 1225 AM...
CASHTOWN AND SEVEN STARS AROUND 1230 AM...ARENDTSVILLE AND
BIGLERVILLE AROUND 1240 AM AND BENDERSVILLE AROUND 1250 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:16 AM EDTTornado WarningCTPAdams59 min
Aug 31, 1:02 AM EDTTornado WarningCTPYork43 min
Aug 31, 1:13 AM EDTTornado WarningCTPCumberland47 min
Aug 31, 1:52 AM EDTSevere Thunderstorm WarningCTPDauphin38 min
Aug 31, 2:24 AM EDTSevere Thunderstorm WarningCTPElk51 min
Aug 31, 2:39 AM EDTSevere Thunderstorm WarningCTPNorthumberland51 min
Aug 31, 2:58 AM EDTSevere Thunderstorm WarningCTPMcKean47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.